Nebraska, 2019

Hail in Nebraska, May 31, 2019

May 31, 2019 · NWS LBF · 3 events in 1 county or zone

A weak disturbance triggered isolated thunderstorms across eastern Cherry County during the early evening hours of May 31st. As this activity moved east, it became severe with hail up to half dollar size reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A weak disturbance triggered isolated thunderstorms across eastern Cherry County during the early evening hours of May 31st. As this activity moved east, it became severe with hail up to half dollar size reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at May 31, 5:31 PM CST, 1 hour 59 minutes earlier.

Area forecast discussion, May 31, 5:31 PM CST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
631 PM CDT Fri May 31 2019

.SHORT TERM...(This evening through Saturday night)
Issued at 327 PM CDT Fri May 31 2019

Shortwave ridging and weak high pressure yielded a good start to the
day on Friday. Satellite shows only a few high clouds across north
central Nebraska with the only other interruption to daytime heating
being the thick smoke moving in from Canadian wildfires. This smoke
is expected to slowly drift east through the day and should be clear
of the area by late tonight. This smoke will keep the area from
realizing its maximum potential high temperatures as values should
hold tough in the upper 70s to low 80s.

Ridging begins to breakdown by late afternoon as a fast-moving
shortwave moves across northeast Wyoming through north central
Nebraska. In response to this, a mid-level speed max will develop
and increase convergence leading to development of widely scattered
thunderstorms. These storms should remain limited to areas across
north central Nebraska into the eastern Sandhills. Weaker forcing
for ascent as well as warmer h85 and h7 temperatures further south
and west along a weak cool front will keep coverage limited to
isolated across far southwest Nebraska. Storms across north central
Nebraska have the potential to be strong to marginally severe as
instability approaches 2000 j/kg. Shear will be lacking at less than
30 knots suggesting multicell clusters. Given modest instability,
lapse rates AOA 7-8 C/km, and theta-e differences of greater than 20
degrees, believe marginally severe hail and wind gusts will be
possible. In general agreement with the SPC highlighting this in
their DY1 SWO with a Marginal Risk in the area. This threat will be
short lived as the quick moving wave and attendant cool front will
exit the area by early Saturday morning. Lows tonight will continue
to remain near seasonable norms with values ranging from upper 40s
in the far northwest to mid 50s across the southeast.

Saturday will be dry during the day as shortwave ridging and high
pressure nose into the area. Have dropped temperatures a degree
or two given northerly flow in the lowest levels and residual
cloud cover hanging on. Values will range from the upper 70s south
of the Platte River system to low 70s along the NE/SD border.
Winds will turn to the southeast during the afternoon. High
pressure will fail to completely push out the moisture with a
ribbon of 50+ dew points expected to linger across the southern
Panhandle into southwest Nebraska. Weak instability will develop
in this area leading to the threat of thunderstorms within the
weak upslope flow. Shear will be sufficient for the development of
scattered strong to marginally severe thunderstorms again. Have
seen the SPC DY2 SWO be nudged north slightly into far southwest
Nebraska, particularly Chase County. Think storms will be hard to
sustain in the local area given pressure rises, modest height
rises, and dry air in the mid-levels. Believe NAM Nest output from
the past 2-3 runs echoes this thought as well by keeping activity
out of the area. As such, will cap PoPs at slight chance during
the day. A weak LLJ will develop across the western tier of
counties Saturday night leading to an increased chance of
scattered thunderstorms late. Instability will drop off quickly
through the evening however, so this activity is not expected to
be severe. Lows will fall back into the 40s to 50s.

.LONG TERM...(Sunday through Friday)
Issued at 327 PM CDT Fri May 31 2019

Beginning 12z Sunday. The area sits underneath ridging to start
the period as a highly amplified trough spins across the
intermountain west through the day. Southerly flow behind the
departing high pressure continues to push increasing moisture into
the area. Temperatures at h85 will climb into the mid to upper
teens across the area but temperatures at the surface will be
stunted by cloud cover and generally southeasterly winds,
preventing us from fully mixing out. As a result, look for highs
generally in the low to mid 70s. As temperatures climb during the
day, instability will build leading to the threat for more strong
to marginally severe storms for the late afternoon into the
evening. Instability will be highest for areas west of Hwy 61.
This area is under a Marginal Risk on the DY3 SPC outlook and
agree with this as storms should fire over the higher elevations
near the Laramie range and move east with time. Activity Sunday
should weaken as the evening progresses with the loss of daytime
heating thus most storms should dissipate before arriving to Hwy
83. Temperatures Sunday night will remain mild as cloud cover
builds in thanks in part to a developing low-level jet. Values
will only fall to the mid to upper 50s.

The active weather looks to continue as the area remains under the
influence of the upper-level system expected to linger across the
desert southwest. Various lobes of energy will move through the area
bringing periodic chances for rain and thunderstorms Monday through
Thursday. No one day appears to be a washout however with PoPs
generally at 50% or less each day. The threat for strong to severe
storms appears to be highest on Monday and Tuesday before focusing
elsewhere, but confidence is low at the moment so continue to check
later forecasts for the most up to date information. Temperatures
during this stretch will generally be 50s to near 60 for lows with
highs in the 70s and 80s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 621 PM CDT Fri May 31 2019

VFR conditions prevail through most of the next 24 hours. This
evening there will be a few isolated showers and thunderstorms
across portions of north central, western and southwest Nebraska.
Showers and thunderstorms should diminish after sunset. Across
north central Nebraska a brief period of time in the morning
ceiling levels could drop to around 5000ft with the frontal
boundary.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Jurgensen
LONG TERM...Jurgensen
AVIATION...Gomez
Hazardous weather outlook, May 31, 2:15 PM CST, 5 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
315 PM CDT Fri May 31 2019

NEZ004>010-022>029-035>038-056>059-069>071-094-012015-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
315 PM CDT Fri May 31 2019 /215 PM MDT Fri May 31 2019/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Isolated strong to briefly severe thunderstorms are possible this
evening. The area of concern for strong or severe storms is generally
along and east of line from Valentine to Brewster. Large hail and
wind damage are the severe weather hazards.

Minor flooding continues on the Elkhorn River near Atkinson and
the North Platte River near Lewellen. Check the latest flood
products for river level forecast information.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

Thunderstorm chances continue this weekend. A severe storm or two
is possible late Saturday afternoon and evening across Deuel and
Chase counties. On Sunday, the area of concern for severe weather
expands north and east to include areas along and west of a line
from Gordon to Hyannis to Hayes Center. Large hail and wind damage
are the hazards for any severe storms both days.

Additional thunderstorm chances exist Monday evening and Wednesday
evening. Stay tuned to later forecasts regarding severe potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, May 31, 6:58 PM CST, 32 minutes before
Special Weather Statement
National Weather Service North Platte NE
758 PM CDT Fri May 31 2019

NEZ005-008-009-010145-
Brown NE-Eastern Cherry NE-Rock NE-
758 PM CDT Fri May 31 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHERRY...SOUTHWESTERN
ROCK AND SOUTHERN BROWN COUNTIES UNTIL 845 PM CDT...

At 757 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Elsmere, or 24 miles southwest of Ainsworth,
moving east at 25 mph.

Winds in excess of 40 mph and penny size hail will be possible with
this storm.

Locations impacted include...
Elsmere, Raven, Jones Lake, Willow Lake State Wildlife Management
Area, Long Lake State Wildlife Management Area and Johnsons Corner.

LAT...LON 4216 10021 4234 10020 4238 9963 4211 9963
TIME...MOT...LOC 0057Z 270DEG 21KT 4225 10011

Gomez
Special weather statement, May 31, 7:03 PM CST, 27 minutes before
Special Weather Statement
National Weather Service North Platte NE
803 PM CDT Fri May 31 2019

NEZ006-008-010145-
Brown NE-Keya Paha NE-
803 PM CDT Fri May 31 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BROWN AND WESTERN
KEYA PAHA COUNTIES UNTIL 845 PM CDT...

At 802 PM CDT, Doppler radar was tracking a strong thunderstorm over
Norden, or 16 miles west of Springview, moving east at 35 mph.

Winds in excess of 40 mph and penny size hail will be possible with
this storm.

Locations impacted include...
Springview, Norden and North River Trail.

This includes the following highways...
 Highway 183 between mile markers 212 and 225.
 Highway 12 between mile markers 26 and 58.

LAT...LON 4280 9959 4277 10016 4299 10014 4300 10006
      4300 9964
TIME...MOT...LOC 0102Z 249DEG 32KT 4284 10008

Gomez
Local storm report, May 31, 7:21 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
821 PM CDT FRI MAY 31 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0821 PM     HAIL             24 SSW AINSWORTH        42.23N 100.04W
05/31/2019  E0.50 INCH       BROWN              NE   PUBLIC

&&

TKECK

The radar

The North Platte radar (KLNX), 58 km away, was scanning. The volume nearest the first event began at 01:28 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Brown

When
May 31, 7:30 PM CST
Where
Brown County, 20.95 mi S of Johnstown
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
42.270, -100.010

Hail fell for around 20 minutes.

Hail, Brown

When
May 31, 7:48 PM CST
Where
Brown County, 20.73 mi S of Ainsworth
Measured
1 in hail
Reported by
Public
Coordinates
42.250, -99.860

Hail, Brown

When
May 31, 7:55 PM CST
Where
Brown County, 21.42 mi S of Long Pine
Measured
1.25 in hail
Reported by
Public
Coordinates
42.220, -99.700

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 822661, 822950, 822662.